Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 220, NWS Tallahassee, FL

July 1, 201210 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 1, 2012, 10:26 PM EDT for 10 counties in Georgia. It was in force for 64 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 10:26 PM EDT (02:26 UTC)
Expired
Jul 1, 2012, 11:30 PM EDT
In force
64 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Berrien County, GA, Brooks County, GA, Colquitt County, GA, Cook County, GA, Dougherty County, GA, Lanier County, GA, Lowndes County, GA, Mitchell County, GA, Thomas County, GA, Worth County, GA

What was reported inside it

TimeReportWhereRemark
Jul 1, 10:40 PM EDTTSTM WND DMGNew Elm, GATREES DOWN ON POWERLINES IN NEW ELM.
Jul 1, 10:55 PM EDTTSTM WND DMGMoultrie, GATREES AND AND POWER LINES DOWN COUNTY WIDE. FIRES ALSO REPORTED...POSSIBLY FROM LIGHTNING.
Jul 1, 10:58 PM EDTTSTM WND DMGBaconton, GAONE TREE DOWN.
Jul 1, 11:10 PM EDTTSTM WND DMG5 Ne Hahira, GATREE DOWN ACROSS SHADY GROVE ROAD.
Jul 1, 11:12 PM EDTTSTM WND DMGBarney, GASEVERAL TREES AND POWER LINES DOWN...MAINLY ON THE NORTHEAST SIDE OF THE COUNTY NEAR HWY 133.
Jul 1, 11:12 PM EDTNON-TSTM WND DMGBarney, GASEVERAL TREES AND POWER LINES DOWN...MAINLY ON THE NORTHEAST SIDE OF THE COUNTY NEAR HWY 133.
Jul 1, 11:15 PM EDTTSTM WND DMGHahira, GASEVERAL TREES AND POWER LINES DOWN.
Jul 1, 11:27 PM EDTTSTM WND DMGValdosta, GASEVERAL TREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8567 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8567 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WUUS52 KTAE 020226
SVRTAE
GAC019-027-071-075-095-173-185-205-275-321-020330-
/O.NEW.KTAE.SV.W.0220.120702T0226Z-120702T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1026 PM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BERRIEN COUNTY IN SOUTH CENTRAL GEORGIA...
  NORTHERN BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
  COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...
  COOK COUNTY IN SOUTH CENTRAL GEORGIA...
  LANIER COUNTY IN SOUTH CENTRAL GEORGIA...
  LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...
  NORTHERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHEASTERN DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
  EASTERN MITCHELL COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 1130 PM EDT

* AT 1021 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHWEST OF DOERUN TO 12 MILES EAST OF LAKELAND...OR
  ALONG A LINE EXTENDING FROM BRIDGEBORO TO 6 MILES NORTH OF DU
  PONT...AND MOVING SOUTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NORMAN PARK...BACONTON...SPARKS...RAY CITY...ADEL...MOULTRIE...
  MOODY AFB...HAHIRA...PELHAM...VALDOSTA...COOLIDGE...PAVO AND I-75
  AT EXIT 16

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3084 8301 3084 8308 3079 8313 3072 8314
      3112 8423 3141 8416 3143 8414 3148 8415
      3149 8413 3136 8365 3133 8365 3133 8354
      3117 8296 3087 8297
TIME...MOT...LOC 0226Z 007DEG 23KT 3138 8398 3104 8288

$$

42-DVD
1 follow-up statement
728 
WWUS52 KTAE 020252
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1052 PM EDT SUN JUL 1 2012

GAC019-027-071-075-095-173-185-205-275-321-020330-
/O.CON.KTAE.SV.W.0220.000000T0000Z-120702T0330Z/
THOMAS GA-MITCHELL GA-LOWNDES GA-LANIER GA-BROOKS GA-BERRIEN GA-
WORTH GA-COLQUITT GA-COOK GA-DOUGHERTY GA-
1052 PM EDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR SOUTHEASTERN DOUGHERTY...COOK...COLQUITT...SOUTHERN WORTH...
SOUTHERN BERRIEN...NORTHERN BROOKS...LANIER...LOWNDES...EASTERN
MITCHELL AND NORTHERN THOMAS COUNTIES...

AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PUTNEY TO 8 MILES EAST OF GREENWOOD...MOVING SOUTH AT 
30 MPH. 

THIS STORM HAS A HISTORY OF BLOWING TREES DOWN IN TIFT COUNTY NEAR 
I-75 AND UNION ROAD.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW 
ELM...LESTER...TICKNOR...RAY 
CITY...HANSELL...DOERUN...BACONTON...MINN ESOTA...NEW LOIS...ADEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3084 8301 3084 8308 3079 8313 3072 8314
      3112 8423 3141 8416 3143 8414 3148 8415
      3149 8413 3136 8365 3133 8365 3133 8354
      3117 8296 3087 8297
TIME...MOT...LOC 0251Z 003DEG 26KT 3140 8410 3097 8285

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:01 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 1, 9:01 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
901 PM EDT Sun Jul 1 2012

.UPDATE...Another day of oppressive heat is winding down across
the region. Hot upper ridge was centered across east-central
Georgia this afternoon. With dewpoints in the mid to upper 70s,
and temperatures in the upper 90s and lower 100s, heat indices
pushed as high as 118 across portions of southwest and south
central Georgia. Heat indices have now dropped below thresholds
for the evening, and the Excessive Heat Warning has expired.
However, the Heat Advisory continues through Monday afternoon.

Scattered strong to severe thunderstorms have developed across
central Georgia fueled by the extreme instability supported by hot
and moist low levels and the relatively cool mid-levels. 00Z KTAE
sounding has a CAPE of over 5200j/kg with very steep low and mid
level lapse rates.

Central Ga convection should continue a slow southward trajectory
through the late evening, before the instability finally wanes
around midnight. Cannot rule out isolated severe winds/hail,
primarily along the I-75 corridor, through the remainder of the
evening. Have bumped PoPs up in this region to account for the
approaching convection.

&&

.AVIATION (through 00z Tuesday)...Mainly VFR is expected to
prevail through the night, although a brief period of MVFR vsby is
possible at KTLH and KVLD for a few hours around sunrise. Heading
into Monday afternoon, there could be some isolated convection
across the area, but the uncertainty is currently too high for a
mention in th TAFs.

&&

.MARINE...Light winds and minimal seas should continue through
the overnight hours. No signficant changes planned with evening
update.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   77  96  75  95  73 /  10  20  20  20  20
Panama City   80  87  78  89  77 /  10  20  20  20  20
Dothan        79  96  77  97  73 /  20  20  20  30  20
Albany        78 100  78  96  75 /  40  20  20  30  20
Valdosta      76  96  75  95  72 /  30  20  10  20  20
Cross City    75  91  71  92  71 /  10  10  10  10  10
Apalachicola  78  87  77  87  75 /  10  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT Monday for Coffee-Dale-Geneva-Henry-
     Houston.

GA...Heat Advisory until 8 PM EDT Monday for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

FL...Heat Advisory until 8 PM EDT /7 PM CDT/ Monday for Calhoun-
     Central Walton-Gadsden-Holmes-Inland Jefferson-Inland
     Walton-Jackson-Leon-Liberty-Madison-Washington.

GM...None.
&&

Camp/Van Dyke
Hazardous weather outlook, Jul 1, 9:11 PM EDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
911 PM EDT SUN JUL 1 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
911 PM EDT SUN JUL 1 2012 /811 PM CDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...HEAT ADVISORY IN EFFECT THROUGH MONDAY EVENING...

.DAY ONE...TONIGHT...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS
THE I-75 CORRIDOR OF GEORGIA THROUGH THE LATE EVENING HOURS.
STRONG WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THREAT. RIVER
FLOODING FROM TROPICAL STORM DEBBY CONTINUES AT SEVERAL RIVERS IN
NORTH FLORIDA. AREAL FLOODING CONTINUES OVER PORTIONS OF WAKULLA
COUNTY. PLEASE REFER TO THE LATEST RIVER FORECASTS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HEAT INDICES ON MONDAY ARE EXPECTED TO BE SIMILAR TO THOSE
OBSERVED OVER THE WEEKEND. AFTER THAT...THEY WILL BEGIN TO EDGE
DOWNWARD. THERE WILL CONTINUE TO BE LOW END CHANCES FOR
THUNDERSTORMS THROUGH MUCH OF THE WEEK...MAINLY IN THE AFTERNOON
AND EVENING HOURS. ANY STORMS THAT DEVELOP COULD BECOME STRONG TO
SEVERE WITH DAMAGING WIND THE PRIMARY THREAT. RIVER FLOODING WILL
CONTINUE AT SEVERAL RIVERS IN NORTH FLORIDA THROUGH THE WORK
WEEK...PARTICULARLY THE SUWANNEE RIVER AND ITS TRIBUTARIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WOOL/CAMP

In the hours before

Local storm report, Jul 1, 7:16 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
716 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     EXCESSIVE HEAT   SOUTHWEST GA REGIONAL A 31.53N 84.19W
07/01/2012  M114 F           DOUGHERTY          GA   ASOS

            HEAT INDEX OF 114. THE TEMPERATURE WAS 103 AND THE
            DEWPOINT WAS 72.

0453 PM     EXCESSIVE HEAT   VALDOSTA REGIONAL AIRPO 30.78N 83.28W
07/01/2012  M116 F           LOWNDES            GA   ASOS

            HEAT INDEX OF 116. THE TEMPERATURE WAS 98 AND THE
            DEWPOINT WAS 78.

0455 PM     EXCESSIVE HEAT   MOODY AFB               30.98N 83.19W
07/01/2012  M114 F           LOWNDES            GA   AWOS

            HEAT INDEX OF 114. THE TEMPERATURE WAS 97 AND THE
            DEWPOINT WAS 78.

0515 PM     EXCESSIVE HEAT   FITZGERALD MUNICIPAL A/ 31.68N 83.27W
07/01/2012  M118 F           BEN HILL           GA   AWOS

            HEAT INDEX OF 118 DEGREES. THE TEMPERATURE WAS 103 AND
            THE DEWPOINT WAS 75.

0515 PM     EXCESSIVE HEAT   MOULTRIE MUNICIPAL A/P  31.08N 83.81W
07/01/2012  M115 F           COLQUITT           GA   AWOS

            HEAT INDEX OF 115. THE TEMPERATURE WAS 99 AND THE
            DEWPOINT WAS 77.

0515 PM     EXCESSIVE HEAT   DECATUR CO A/P          30.97N 84.64W
07/01/2012  M118 F           DECATUR            GA   AWOS

            HEAT INDEX OF 118. THE TEMPERATURE WAS 99 AND THE
            DEWPOINT WAS 79.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:06 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin, Tift, Turner, Worth54 min
Jul 1, 9:51 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Dougherty, Irwin, Lanier, Lee and 4 more54 min
Jul 1, 10:44 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Mitchell, Randolph, Terrell46 min
Jul 1, 11:08 PM EDTSevere Thunderstorm WarningTAEBaker, Brooks, Decatur, Grady, Mitchell, Thomas67 min
Jul 1, 11:29 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Grady, Miller, Mitchell and 1 more61 min
Jul 1, 11:38 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes37 min
Jul 1, 11:53 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas52 min
Jul 2, 12:05 AM EDTAreal Flood AdvisoryTAEQuitman, Randolph115 min
Jul 2, 12:28 AM EDTSevere Thunderstorm WarningTAEClay, Decatur, Early, Miller, Quitman, Seminole62 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.